Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Viramune Rash
Nov 4, 2004

Dearest Doctors,

I recently started a regimen which includes Viramune. I am treatment naive. I began with a gradual dose of one pill of viramune and one pill of truvada. I am concerned because I was warned by my doctor and pharmacist of a rash associated with this medication. I am going to start taking two pills in a week instead of one to increase the medication and I hear that is generally about when an allergic reaction may occur. How common is this reaction really? Should I be panicking so much? I am going to be moving cross country in about a month to relocate back with my family and I am scared of having this kind of reaction while on the road. My doctor and I both felt it was an important time to start medication however I am scared that I may of been too haste in begining before moving. I want to continue taking medication but I am scared of any surprises that might appear in the first weeks of treatment. I have felt very fatigued and pretty much flu like for this past week though it has gotten better in the past few days. Will it get worse again when I double up on the viramune? What do I do should a rash appear? What is the prognosis on such a rash? Will it spread rapidly or appear little by little (will I have any symptoms that proceed the rash?)Are there any specifics that contribute to this rash including race, t-cell/vl count or tolerance of medication.

If anyone can please answer these questions it would be of great help to cool my anxious mind right now. I have looked on the threads for similar discussions with no luck. I am sure this is a subject that could benefit many with little direct information on it. The viramune website didnt give sufficient information

Thank you in advance for your time

Response from Dr. Henry

Viramune rash is fairly common in the first weeks after starting (can occur in up to 30+%), In many cases it is mild and can be treated with benadryl and tylenol. Often liver enzymes are monitored with blood testing and if abnormal then there is more concern about a more serious reaction. In a small percentage of cases (< 1%) the rash can evolve to a very serious condition called the Stevens-Johnson syndrome. With that the eyes and mouth and a wide amount of skin can be involved. At the earliest sign of that conditon the medication needs to be stopped. Keeping in close contact with your HIV clinic during the start up (usually problems seen in the first 8 weeks)is recommended. If you have any concerns about symptoms after starting(many patients do very well with few if any symptoms) then you need to discuss with your nurse/doc. KH



Previous
High Liver Enzymes/High Creatine Kinase
Next
Hair loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement